Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 68, NWS Great Falls, MT

June 29, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 29, 2007, 11:28 PM MDT for Blaine County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 11:28 PM MDT (05:28 UTC)
Expired
Jun 30, 2007, 12:00 AM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 137 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:19 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2047 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 300528
SVRTFX
MTC005-300615-
/O.NEW.KTFX.SV.W.0068.070630T0528Z-070630T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1128 PM MDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1215 AM MDT

* AT 1127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF TURNER...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHEASTERN BLAINE COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL MONTANA.

LAT...LON 4873 10853 4862 10832 4911 10761 4927 10790

$$

BRUSDA
2 follow-up statements
000 
WWUS55 KTFX 300540
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 PM MDT FRI JUN 29 2007

MTC005-300615-
/O.CON.KTFX.SV.W.0068.000000T0000Z-070630T0615Z/
BLAINE MT-
1140 PM MDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR NORTHEASTERN BLAINE COUNTY...

AT 1138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR TURNER...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL MONTANA.

LAT...LON 4900 10857 4863 10852 4862 10833 4874 10834
      4876 10827 4900 10826

$$
BRUSDA
000 
WWUS55 KTFX 300600
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1201 AM MDT SAT JUN 30 2007

MTC005-300611-
/O.CAN.KTFX.SV.W.0068.000000T0000Z-070630T0615Z/
BLAINE MT-
1201 AM MDT SAT JUN 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL MONTANA.

LAT...LON 4900 10857 4863 10852 4862 10833 4874 10834
      4876 10827 4900 10826

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:28 PM MDT, 2 hours earlier.

Area forecast discussion, Jun 29, 9:28 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
928 PM MDT FRI JUN 29 2007

.UPDATE...
MINOR UPDATES FOR THUNDERSTORM ACTIVITY TONIGHT. WARM LOW
TEMPERATURES TONIGHT WITH HIGH RELATIVE HUMIDITIES TO CONTINUE
TONIGHT. SEVERE THUNDERSTORMS OVER THE NORTHERN PORTION OF THE
ZONE AREA. UPPER TROF REMAINS TO THE WEST OF THE AREA WITH FRONTAL
AREA GOING THROUGH EASTERN PORTION OF ZONES. CLEARING BEHIND
THE FRONT WITH MID AND UPPER LEVEL CLOUDS MOVING TOWARDS THE
SOUTHWEST. CAMP

&&

.PREV DISCUSSION... (ISSUED 512 PM MDT FRI JUN 29 2007)

DISCUSSION...
TONIGHT THRU SUNDAY...A DEVELOPING PACIFIC STORM SYSTEM WILL AFFECT
THE FORECAST AREA THROUGH EARLY SATURDAY. LOW LEVEL
MOISTURE...DIRECTIONAL SHEAR THROUGH THE MID LEVELS...AND
EXCEPTIONAL WARMTH THIS AFTERNOON WILL TRANSLATE TO THUNDERSTORM
DEVELOPMENT THIS EVENING. THUNDERSTORMS WILL INITIATE PRIMARILY
ALONG THE ROCKY MOUNTAIN FRONT EARLY THIS EVENING...AND INTENSIFY
LATER OVER THE NORTH CENTRAL PLAINS. SEVERE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY CONCERN FOR THIS EVENING AND TONIGHT. A
SURFACE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT...COOLING
TEMPERATURES AND BRINGING NORTHWESTERLY FLOW AT THE SURFACE DURING
SATURDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
DURING SATURDAY...HOWEVER NONE ARE EXPECTED TO BE SEVERE.
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH SUNDAY...WARMING
AFTERNOON TEMPERATURES ABOVE THE SEASONAL AVERAGE DURING
SUNDAY...PARTICULARLY ACROSS SOUTHWEST MONTANA. ZUMPFE

SUNDAY NIGHT THROUGH FRIDAY...SUNDAY NIGHT BEGINS WITH A SLIGHTLY
UNSETTLED PATTERN. LOW PRESSURE WILL BE OVER THE EASTERN PACIFIC
WITH SOUTHWEST FLOW OVER THE ZONES. A WEAK DISTURBANCE MOVES OVER
THE NORTHERN ROCKIES BY MONDAY MORNING BUT MOST OF THE EFFECT WILL
BE NORTH IN CANADA. HIGH PRESSURE SLOWLY BEGINS TO BUILD MONDAY AND
A FLAT RIDGE WILL BE OVER THE AREA BY TUESDAY. THIS HIGH PRESSURE
RIDGE WILL REMAIN OVER THE AREA THROUGH FRIDAY AND KEEP THE AIRMASS
WARM AND DRY. WEAK AFTERNOON INSTABILITY WILL DEVELOP EACH DAY BUT
THE CHANCE OF PRECIPITATION WILL REMAIN SLIGHT. ZELZER

AVIATION...
UPDATED 2310Z.
AN UPPER TROF WILL APPROACH WESTERN MONTANA TONIGHT. THE AIRMASS
OVER CENTRAL AND NORTH CENTRAL MONTANA IS VERY UNSTABLE THIS
AFTERNOON AND WILL CONTINUE THROUGH 06Z TONIGHT WITH STRONG
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL AND STRONG WINDS. VFR
CONDITIONS WILL PREVAIL EXCEPT MVFR CONDITIONS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  81  53  85 /  40  10  20  20
CTB  53  77  49  82 /  50  10  10  10
HLN  55  83  51  87 /  30  10  20  20
BZN  51  84  48  88 /  20  20  20  20
WEY  44  82  41  84 /  20  20  10  10
DLN  51  83  45  86 /  20  10  10  10
HVR  59  82  51  84 /  40  10  20  20
LWT  56  76  50  80 /  30  10  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING FOR
MTZ009>014-044>051.

&&

SHORT TERM...CAMP/ZUMPFE
LONG TERM...ZELZER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 10:59 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1059 PM MDT FRI JUN 29 2007

MTZ009>011-044>047-010500-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-
1059 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM MDT. THERE
IS A RISK OF LARGE HAIL AND DAMAGING WINDS DURING THIS TIME.
THUNDERSTORMS WILL LIKELY INITIATE ALONG THE EASTERN SLOPE OF THE
NORTHERN ROCKIES AND THEN MOVE EAST OVER THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012>015-048>055-010500-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1059 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 8:24 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     10 NNW GOOSE BILL BUTTE 48.19N 110.91W
06/29/2007  E80 MPH          LIBERTY            MT   TRAINED SPOTTER

            WIND GUST EST TO 80 MPH WITH PEA/PENNY SIZED HAIL

0810 PM     HAIL             23 S CHESTER            48.18N 110.97W
06/29/2007  E0.75 INCH       LIBERTY            MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, Jun 29, 8:39 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
839 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     RUDYARD                 48.56N 110.55W
06/29/2007  M70 MPH          HILL               MT   TRAINED SPOTTER

            PEA SIZED HAIL...0.04 INCH RAINFALL IN 3 MIN. ZERO
            VISABILITY.

&&

WILLIAMSON DC
Local storm report, Jun 29, 8:44 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       14 S INVERNESS          48.36N 110.74W
06/29/2007  M0.40 INCH       HILL               MT   TRAINED SPOTTER

            0.40 INCH OF RAIN IN 5 MINUTES

&&

WILLIAMSON DC
Local storm report, Jun 29, 9:22 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
922 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     6 N BIG SANDY           48.26N 110.12W
06/29/2007  E70.00 MPH       CHOUTEAU           MT   TRAINED SPOTTER

            0 VISIBILITY AND EST 0.50-0.75 INCH RAIN IN 20 MIN

0910 PM     TSTM WND GST     12 N HINGHAM            48.73N 110.42W
06/29/2007  E65.00 MPH       HILL               MT   TRAINED SPOTTER

            HAIL GREATER THAN PEA, BUT LESS THAN PENNY WITH HEAVY
            RAIN

&&

MMERCER
Local storm report, Jun 29, 10:01 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1001 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             16 SW RUDYARD           48.40N 110.80W
06/29/2007  E0.75 INCH       LIBERTY            MT   TRAINED SPOTTER

            HAIL STRIPPED ALL LEAVES OFF TREES. HAD 1.40 INCH RAIN IN
            30 MIN.

&&

MMERCER
Local storm report, Jun 29, 10:29 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             26 N BLACKFOOT          48.95N 112.84W
06/29/2007  M1.75 INCH       GLACIER            MT   CO-OP OBSERVER

            US CUSTOMS AT DEL BONITA HAD GOLF BALL SIZE HAIL.

0335 PM     HAIL             10 N DUPUYER            48.34N 112.50W
06/29/2007  M0.50 INCH       PONDERA            MT   TRAINED SPOTTER

            MOST HAIL WAS PEA SIZED

0435 PM     HAIL             SWEET GRASS             49.00N 111.96W
06/29/2007  E1.75 INCH       TOOLE              MT   OTHER FEDERAL

            REPORT MADE FROM SWEET GRASS PORT OF ENTRY

0730 PM     HAIL             15 E POWER              47.72N 111.36W
06/29/2007  M0.75 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUSTS TO 35 MPH. HAIL IN DRIFTS...0.06 INCH
            RAINFALL.

0810 PM     TSTM WND GST     10 NNW GOOSE BILL BUTTE 48.19N 110.91W
06/29/2007  E80.00 MPH       LIBERTY            MT   TRAINED SPOTTER

            WIND GUST EST TO 80 MPH WITH PEA/PENNY SIZED HAIL

0810 PM     HAIL             23 S CHESTER            48.18N 110.97W
06/29/2007  E0.75 INCH       LIBERTY            MT   TRAINED SPOTTER

0830 PM     HAIL             16 SW RUDYARD           48.40N 110.80W
06/29/2007  E0.75 INCH       LIBERTY            MT   TRAINED SPOTTER

            HAIL STRIPPED ALL LEAVES OFF TREES. HAD 1.40 INCH RAIN IN
            30 MIN.

0835 PM     TSTM WND GST     RUDYARD                 48.56N 110.55W
06/29/2007  M70.00 MPH       HILL               MT   TRAINED SPOTTER

            PEA SIZED HAIL...0.04 INCH RAINFALL IN 3 MIN. ZERO
            VISABILITY.

0840 PM     HEAVY RAIN       14 S INVERNESS          48.36N 110.74W
06/29/2007  M0.40 INCH       HILL               MT   TRAINED SPOTTER

            0.40 INCH OF RAIN IN 5 MINUTES

0910 PM     TSTM WND GST     6 N BIG SANDY           48.26N 110.12W
06/29/2007  E70.00 MPH       CHOUTEAU           MT   TRAINED SPOTTER

            0 VISIBILITY AND EST 0.50-0.75 INCH RAIN IN 20 MIN

0910 PM     TSTM WND GST     12 N HINGHAM            48.73N 110.42W
06/29/2007  E65.00 MPH       HILL               MT   TRAINED SPOTTER

            HAIL GREATER THAN PEA, BUT LESS THAN PENNY WITH HEAVY
            RAIN

&&

HERE IS A SUMMARY OF SEVERE WEATHER REPORTS RECEIVED SO FAR THIS
EVENING.

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM MDTSevere Thunderstorm WarningTFXPondera, Teton54 min
Jun 29, 7:30 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Jun 29, 7:55 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty65 min
Jun 29, 8:26 PM MDTSevere Thunderstorm WarningTFXHill64 min
Jun 29, 9:03 PM MDTSevere Thunderstorm WarningTFXChouteau27 min
Jun 29, 9:21 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill54 min
Jun 29, 10:15 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 30, 5:34 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.